Alert archive / Washington / Storm Warnings in 2008

Storm Warning 8, NWS Seattle, WA

December 29, 2008

NWS Seattle, WA issued this storm warning at Dec 29, 2008, 12:28 PM PST. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 29, 2008, 12:28 PM PST (20:28 UTC)
Expired
Dec 29, 2008, 4:00 PM PST
In force
4 hr
Issued by
NWS Seattle, WA

The text

As transmitted, in the capitals the NWS used until 2016.

828 
WHUS76 KSEW 292028
MWWSEW

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
1228 PM PST MON DEC 29 2008

PZZ131-132-300430-
/O.NEW.KSEW.SR.W.0008.081229T2028Z-081230T0000Z/
/O.EXT.KSEW.GL.W.0081.000000T0000Z-081230T0600Z/
CENTRAL U.S. WATERS STRAIT OF JUAN DE FUCA-
EAST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA-
1228 PM PST MON DEC 29 2008

...STORM WARNING IN EFFECT UNTIL 4 PM PST THIS AFTERNOON...
...GALE WARNING NOW IN EFFECT FROM 4 PM THIS AFTERNOON TO 10 PM
PST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A STORM
WARNING...WHICH IS IN EFFECT UNTIL 4 PM PST THIS AFTERNOON. THE
GALE WARNING IS NOW IN EFFECT FROM 4 PM THIS AFTERNOON TO 10 PM
PST THIS EVENING. 

SEE COASTAL WATERS FORECAST FOR MORE DETAILS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

A STORM WARNING MEANS WINDS OF 48 TO 63 KNOTS ARE IMMINENT OR
OCCURING. RECREATIONAL BOATERS SHOULD REMAIN IN PORT OR TAKE
SHELTER UNTIL THE WINDS AND WAVES SUBSIDE. COMMERCIAL VESSELS
SHOULD PREPARE FOR VERY STRONG WINDS AND DANGEROUS SEA
CONDITIONS...AND CONSIDER REMAINING IN PORT OR TAKING SHELTER IN
PORT UNTIL WINDS AND WAVES SUBSIDE.

&&

$$

PZZ130-133-135-300000-
/O.UPG.KSEW.SC.Y.0203.000000T0000Z-081230T0000Z/
/O.EXA.KSEW.GL.W.0081.000000T0000Z-081230T0000Z/
WEST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA-
NORTHERN INLAND WATERS INCLUDING THE SAN JUAN ISLANDS-
PUGET SOUND AND HOOD CANAL-
1228 PM PST MON DEC 29 2008

...GALE WARNING IN EFFECT UNTIL 4 PM PST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A GALE
WARNING...WHICH IS IN EFFECT UNTIL 4 PM PST THIS AFTERNOON. THE
SMALL CRAFT ADVISORY IS NO LONGER IN EFFECT. 

SEE COASTAL WATERS FORECAST FOR MORE DETAILS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

PZZ134-300430-
/O.EXT.KSEW.GL.W.0081.000000T0000Z-081230T0600Z/
ADMIRALTY INLET-
1228 PM PST MON DEC 29 2008

...GALE WARNING NOW IN EFFECT UNTIL 10 PM PST THIS EVENING...

THE GALE WARNING IS NOW IN EFFECT UNTIL 10 PM PST THIS EVENING. 

SEE COASTAL WATERS FORECAST FOR MORE DETAILS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

PZZ150-153-156-170-173-176-300000-
/O.CON.KSEW.GL.W.0081.000000T0000Z-081230T0000Z/
COASTAL WATERS FROM CAPE FLATTERY TO JAMES ISLAND OUT 20 NM-
COASTAL WATERS FROM JAMES ISLAND TO POINT GRENVILLE OUT 20 NM-
COASTAL WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER OUT 20 NM-
COASTAL WATERS FROM CAPE FLATTERY TO JAMES ISLAND 20 TO 60 NM-
WATERS FROM JAMES ISLAND TO POINT GRENVILLE 20 TO 60 NM-
COASTAL WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER 20 TO
60 NM-
1228 PM PST MON DEC 29 2008

...GALE WARNING REMAINS IN EFFECT UNTIL 4 PM PST THIS AFTERNOON...

A GALE WARNING REMAINS IN EFFECT UNTIL 4 PM PST THIS AFTERNOON. 

SEE COASTAL WATERS FORECAST FOR MORE DETAILS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

PZZ110-300430-
/O.CON.KSEW.RB.Y.0048.000000T0000Z-081230T1200Z/
GRAYS HARBOR BAR-
1228 PM PST MON DEC 29 2008

...SMALL CRAFT ADVISORY FOR ROUGH BAR REMAINS IN EFFECT UNTIL
4 AM PST TUESDAY...

A SMALL CRAFT ADVISORY FOR ROUGH BAR REMAINS IN EFFECT UNTIL 4 AM
PST TUESDAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY FOR ROUGH BAR CONDITIONS MEANS THAT WAVE
CONDITIONS ARE EXPECTED TO BE HAZARDOUS TO SMALL CRAFT IN OR NEAR
HARBOR ENTRANCES.

$$

What forecasters said that day

The local office's own words before this storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this storm warning went out at Dec 29, 10:45 AM PST, 1 hour 43 minutes earlier.

Area forecast discussion, Dec 29, 10:45 AM PST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
1045 AM PST MON DEC 29 2008

UPDATED MARINE WARNING LIST.

.SYNOPSIS...AN ENERGETIC JET STREAM WILL STEER SUCCESSIVELY STRONGER
PACIFIC STORMS ACROSS THE REGION THROUGH THURSDAY. THE FIRST SYSTEM
WILL MOVE ACROSS THE AREA TODAY...AND WILL BE FOLLOWED BY A STRONGER
ONE TUESDAY NIGHT. THIS STORM WILL BRING SIGNIFICANT SNOWFALL TO THE
MOUNTAINS. THE SYSTEM THAT IS ANTICIPATED TO AFFECT THE REGION ON
THURSDAY MAY BRING SIGNIFICANT RAINFALL TO THE REGION AS WELL AS
WIDESPREAD STRONG WINDS.

&&

.SHORT TERM...LATEST IR SATELLITE IMAGERY INDICATES CLOUD TOP
BRIGHTENING AS A DEVELOPING DEFORMATION BAND LIFTS ACROSS THE AREA
THIS MORNING. A COUPLE LIGHTNING STRIKES WERE ALSO NOTED EARLIER
ALONG THE COAST INDICATING UNSTABLE CONDITIONS. THE SURFACE LOW
TRACKING INTO THE N WA COAST SHOULD DEEPEN TO ABOUT 998 MB AS IT
CROSSES THE N INLAND WATERS THIS AFTERNOON. SLY WINDS SHOULD REALLY
PICK UP THIS AFTERNOON BUT THE MM5NAM/MM5GFS DIFFER ON THE STRENGTH
OF WINDS. GIVEN THE LATEST SATELLITE TRENDS POINTING TOWARD A
DEEPENING SYSTEM...THE NAM SOLUTION IS PREFERRED. THIS MODEL SHOWS A
SOLID WLY SURGE DOWN THE STRAIT THIS AFTERNOON WITH 35 KT EXTENDING
ALONG THE ERN STRAIT INTO WHIDBEY ISLAND. THE SAN JUANS ARE ON THE
EDGE BUT WILL LIKELY ADD THEM IN TO A WIND ADVISORY FOR THIS
AFTERNOON.

MM5 QPF AMOUNTS ARE RUNNING AROUND .5 TO 1 INCH LIQUID OVER THE
MOUNTAINS THROUGH TONIGHT. THIS SUPPORTS THE 7 TO 14 INCH AMOUNTS
INDICATED IN THE FORECAST THROUGH 4 AM. WILL LEAVE THE WINTER
WEATHER ADVISORY AS IS. SNOW LEVELS WILL FALL OFF AS COLDER AIR
ALOFT FILTERS IN. 850 MB TEMPS GET DOWN TO -7C WHICH COULD RESULT IN
SOME MIXED RAIN/SNOW IN HEAVIER SHOWERS. I DONT SEE A CLEAR PSCZ
SIGNATURE ON THE MODELS BUT CANT RULE IT OUT IN POST FRONTAL FLOW.
IF WE DO SEE ONE...SOME WET SNOW COULD FALL ON THE HILL TOPS IN
SNOHOMISH COUNTY.

THE NEXT STRONGER SYSTEM ARRIVES TUE NIGHT AND WED WITH RAIN AND
VERY WINDY CONDITIONS. MODELS TRACK A 985 MB SURFACE LOW INTO N
VANCOUVER ISLAND WITH A STRONG TRAILING COLD FRONT TO MOVE ACROSS
WRN WA TUE NIGHT. THIS SYSTEM COULD ALSO BE WORTHY OF A WIND
ADVISORY...FIRST FOR SE WINDS FROM WHIDBEY ISLAND TO THE N
INTERIOR...AND SECOND FOR THE WLY SURGE DOWN THE STRAIT TO FOLLOW
THE LOW. WILL NEED TO KEEP ANY EYE ON THIS. OROGRAPHIC FLOW INTO THE
MOUNTAINS WILL BE IMPRESSIVE FOR A 12-18 HOUR PERIOD WED WHICH MAY
WARRANT A WINTER STORM WATCH. WILL EVALUATE THIS AGAIN DURING THE
AFTERNOON AND POSSIBILITY ISSUE A WATCH WITH THE AFTERNOON FORECAST
PACKAGE.

JUST A QUICK LOOK AT THE NEW 12Z GFS SHOWS A 969MB LOW MAKING
LANDFALL ON S VANCOUVER ISLAND FRI MORNING. THIS IS A DANGEROUS
TRACK AND COULD RESULT IN HIGH WINDS ACROSS MUCH OF THE AREA.
HOWEVER..THIS IS FAR ENOUGH OUT IN TIME TO SIMPLY MONITOR AT THIS
POINT.

MERCER

.LONG TERM...
PREVIOUS DISCUSSION FOLLOWS...THE THU SYSTEM APPEARED QUITE
STRONG...AND IF THE GFS SOLUTION PREVAILS THEN WE MAY NEED TO
CONSIDER THE POTENTIAL FOR FLOODING ON THE SKOKOMISH RIVER. THE SNOW
LEVEL IS ANTICIPATED TO RISE TO NEAR 5K FT AND WITH STRONG UPSLOPE
FLOW...RAINFALL RATES COULD END UP QUITE INTENSE AS THIS SYSTEM
APPEARED QUITE WET. THE GFS SOLUTION WAS INDICATING UP TO 1.5 INCHES
LIQUID ON THE OLYMPICS THU AND UP TO 2.5 INCHES THU NIGHT. WINDS
WILL ALSO BECOME QUITE STRONG AGAIN ACROSS THE CWA WITH HIGH WINDS
POSSIBLE ON THE COAST AND AT LEAST WIND ADVISORY CRITERIA SPEEDS
ELSEWHERE.

BEYOND THU...THE OVERALL PATTERN APPEARED UNSETTLED...HOWEVER THE
UNCERTAINTY IN THE MODELS INCREASES DURING THIS PERIOD. THUS IT
WOULD BE PRUDENT TO GO WITH PERSISTENCE...THAT IS WET AND
UNSETTLED...FOR THE TIME BEING.

&&

.AVIATION...SOUTHWEST FLOW ALOFT WILL BECOME NORTHWEST BY LATE THIS
EVENING AS AN UPPER LEVEL TROUGH APPROACHING THE COAST THIS MORNING
MOVES EAST OF THE CASCADES. SHORTWAVE TROUGH IS UNDERGOING RAPID
INTENSIFICATION THIS MORNING AS SEEN ON SATELLITE WITH THE TROUGH
AXIS STILL OFFSHORE. RAIN WILL TURN TO SHOWERS THIS AFTERNOON AS THE
LOW PASSES TO THE EAST. WITH COLDER AIR ALOFT MOVING IN THE AIRMASS
WILL FURTHER DESTABILIZE THIS AFTERNOON. AN ISOLATED THUNDERSTORM
CAN NOT BE RULED OUT THIS AFTERNOON AS 500 MB TEMPS PLUNGE TO -36C
BY 00Z. CEILINGS IN THE CENTRAL SOUND THAT HAVE MANAGED TO STAY
RELATIVELY HIGH THIS MORNING...WILL COME DOWN TO MVFR LEVELS THIS
AROUND 18Z. AS THE SURFACE LOW PASSES AROUND THE SAN JUANS THIS
AFTERNOON...GUSTY SW WINDS WILL AFFECT SEA-TAC AREA AND SOUTHWARD
UNTIL EASING OFF AFTER 3Z.

KSEA...CIGS HAVE LOWERED TO NEAR 030 WITH STEADY RAIN THIS MORNING.
CEILING RANGE OF 015-030 SEEMS REASONABLE WITH RAIN THROUGH EARLY
AFTERNOON AS SURFACE LOW PASSES NORTH AND EAST OF THE AREA. LATEST
MESO MODELS ARE STILL SHOW AN EXPECTED CONVERGENCE ZONE AROUND THE
PAE AREA NEAR 00Z THIS AFTERNOON. SOUTH TO SOUTHEAST WINDS SHOULD
PICK UP TO AROUND 10 KNOTS LATER THIS MORNING...THEN BECOME
SOUTHWEST 10 TO 20 KNOTS...GUSTING TO 25 PLUS KNOTS AFTER 19Z.
DAMICO

&&

.MARINE...SMALL CRAFT ADVISORIES ARE IN EFFECT FOR ALL WATERS.
SURFACE LOW PRES OFF QUILLAYUTE WILL PASS OVER THE EAST ENTRANCE
AFTER 18Z. RAPID PRESSURE RISES ON THE COAST WILL GIVE A BRIEF BURST
OF WESTERLIES EARLY THIS AFTERNOON. MM5 NAM SHOWS GALES FOR EAST
ENTRANCE/ADMIRALTY INLET...WILL CONSIDER WHETHER TO ISSUE GALE
WARNING FOR THESE AREAS WITHIN THE NEXT HOUR. AS UPPER TROUGH PASSES
OVER THE AREA EARLY THIS AFTERNOON DESTABILIZING THE ATMOSPHERE
...EXPECT GUSTY WINDS FOR ALL AREAS. DAMICO

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...A WINTER WEATHER ADVISORY REMAINS IN EFFECT FOR THE OLYMPICS
     AND CASCADES UNTIL 4 AM PST TUE.
     WIND ADVISORY EASTERN STRAIT OF JUAN DE FUCA...ADMIRALTY
     INLET...WESTERN SKAGIT COUNTY...SAN JUAN COUNTY UNTIL 7 PM THIS
     EVENING.

PZ...GALE WARNING COASTAL WATERS...CENTRAL AND EASTERN
     STRAIT...AND ADMIRATELY INLET.
     SMALL CRAFT ADVISORY ALL OTHER WATERS.
     SMALL CRAFT ADVISORY IN EFFECT FOR ROUGH GRAYS HARBOR BAR
     CONDITIONS.

WEATHER.GOV/SEATTLE

In the hours before

Local storm report, Dec 29, 11:05 AM PST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
1105 AM PST MON DEC 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1104 AM     SNOW             3 WNW SEKIU             48.28N 124.37W
12/29/2008  E0.2 INCH        CLALLAM            WA   TRAINED SPOTTER

            1/4 INCH OF WET SNOW. CURRENTLY SNOWING MODERATELY AND 33
            DEGREES. CONDITIONS ARE WORSE ON HIGHWAY 101 TOWARD LAKE
            CRESCENT.

&&

DDAMICO

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 28, 8:55 PM PSTSmall Craft AdvisorySEW16 hr
Dec 29, 9:29 AM PSTWind AdvisorySEWSan Juan8 hr
Dec 29, 10:46 AM PSTGale WarningSEW7 hr
Dec 29, 1:31 PM PSTWinter Storm WatchSEW14 hr

Nearby

Storm Warnings in Washington, 2008Every storm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.